Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

August 6, 2018San Miguel County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 6, 2018, 2:16 PM MDT for San Miguel County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 2:16 PM MDT (20:16 UTC)
Expired
Aug 6, 2018, 2:45 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS85 KABQ 062016
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT MON AUG 6 2018
 
NMZ529-062045-
Northeast Highlands-
216 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Storrie Lake State Park, or 7 miles north of Las Vegas, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Storrie Lake State Park and Montezuma. 

This includes Interstate 25 between Mile Markers 344 and 363.
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3581 10511 3577 10504 3575 10503 3577 10501
      3569 10482 3546 10515 3565 10529 3569 10526
      3571 10527 3573 10522 3574 10523 3581 10515
TIME...MOT...LOC 2016Z 316DEG 11KT 3570 10520 

$$

Shoemake

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:08 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 6, 12:08 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1208 PM MDT Mon Aug 6 2018

.AVIATION...
18Z TAF CYCLE
The subtropical high pressure system will begin to build over AZ
again today, steering scattered to isolated thunderstorms off the
high terrain toward the east and southeast. Storms will probably
become numerous for a time in the southwest mountains this afternoon
and across northeast areas this afternoon and evening. Wet
microbursts are expected, except for hybrid wet/dry microbursts in
the west central and northwest mountains, with erratic wind gusts up
to 45 knots. A few severe thunderstorms will be possible across
northeast areas this afternoon and evening with the potential for
damaging wind gusts and large hail. High temperatures today will vary
from a few to 9 degrees above normal, making density altitude an
important consideration for operations near complex terrain.

44

&&

.PREV DISCUSSION...253 AM MDT Mon Aug 6 2018...
.SYNOPSIS...
Shower and thunderstorm coverage will increase each day through the
remainder of the work week. A few severe storms will be possible
across northeast New Mexico today through Wednesday. Large hail and
damaging wind gusts will be the main threats. As storm motion slows
throughout the week, heavy rains and wet soils will increase the
concern for flash flooding. Temperatures will be at or above normal
today, but will gradually decrease throughout the work week as storm
coverage increases. A downtick in storm coverage is expected for next
weekend.

&&

.DISCUSSION...
A few showers and thunderstorms are persisting early this morning in
the vicinity of the lower Rio Grande Valley. Much of this
precipitation will diminish by sunrise.

Today, the upper level high will continue to be elongated from SoCal
to west Texas and the moisture plume over NM will be stretched from
southwest to northeast. Thus, storm coverage today will be favored
from the southwest mountains, northeastward across the NE plains.
Additionally, a back door cold front will nudge into NE NM. Moist
upslope flow behind the front will allow storms to develop over the
higher terrain before shifting eastward. Though SPC has the marginal
risk drawn fairly far south, the best chances for severe weather this
aftn/eve will be in Colfax and Union counties in the vicinity of the
front, where shear and instability are greater. With that said, the
convection will likely push the front/outflow boundary further south,
perhaps sparking additional thunderstorm activity overnight.

Tuesday will be even more active as low level flow across the east
veers around to the southeast and moist upslope flow again interacts
with the high terrain. Fortunately storm motion will keep storm
moving toward the east in northeast NM where the heaviest precip is
expected, but storm motion will be very light elsewhere. Wednesday
will be similar. A few storms each aftn/eve may be severe each day
across the northeast plains. Also, convective outflow boundaries
will push the moisture further west and south each day as well.

Thursday and Friday have the potential to be especially active as the
upper high shifts over the Great Basin and a weak shortwave slides
southward in northerly flow. This wave combined with an increase in
low level moisture thanks to the outflow boundaries pushing westward,
should result in widespread storms. Though storm motion will
generally be toward the south, it will be weak. As the ground
becomes increasingly saturated, flash flooding will be an increasing
concern.

It does look like drier air will filter in from the north/northeast
over the weekend, reducing storm chances.

34

&&

.FIRE WEATHER...
After a couple of relatively down days in regards to areal coverage
and number of thunderstorms, an upswing is expected this week.

Storms today should fire again over the higher terrain and drift to
the southeast or east. Portions of the southwest mountains appear to
be favored this afternoon, then the northeast and east central this
evening as a front pushes in from Colorado. The Northwest Plateau
will see only isolated convection today and into Wednesday before
moistening up later this week as the upper high center relocates
from Arizona and New Mexico into the Great Basin and northern
Rockies. In fact, several hours of single digit humidities along
with poor overnight recoveries are likely across the far northwest
today through Tuesday but winds are not expected to be strong enough
to trigger critical fire weather conditions. Any moisture which
seeps westward to the Contdvd into northwest New Mexico tends to mix
out during the daytime until later this week.

Another and apparently more vigorous front expected Wednesday night,
with portions of the central and majority of the east favored for
wetting rain.  As the upper high center transitions to the west and
north of New Mexico, the central and west will start to wet up, and
by Friday the western mountains are expected to see much higher
chances for wetting rain, although much of the forecast area will
see better chances as well.

Next weekend appears to dry somewhat as the upper high center
returns closer to the Four Corners region. High temperatures this
week will cool towards normal mid to late week, and even a few
degrees below Friday and Saturday before warming towards average
again. Vent rates through midweek will generally be good to
excellent with a few pockets of locally fair to poor. Vent rates
decrease later this week, on Thursday areas of poor are forecast
south of Interstate 40 and over portions of the northern mountains.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 6, 2:44 AM MDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
244 AM MDT Mon Aug 6 2018

NMZ501>540-071200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
244 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few severe thunderstorms are expected across northeast New Mexico
this afternoon and evening as a back door cold front sags into the
area. Large hail and damaging wind gusts are the main threats with
these storms. Heavy rain and localized flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue to increase in number and
intensity through the remainder of the work week. Severe weather
remains possible Tuesday and Wednesday afternoon and evening across
northeast New Mexico thanks to moist upslope flow. However, heavy
rain will be an increasing concern area wide throughout the week as
soils become saturated and storm motion slows. Localized flash
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 6, 1:01 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT MON AUG 6 2018

NMZ527-528-061930-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
101 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes Interstate 25 between Mile Markers 440 and 457.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3660 10425 3680 10464 3695 10450 3691 10403
TIME...MOT...LOC 1901Z 286DEG 23KT 3684 10445

Shoemake
Special weather statement, Aug 6, 1:48 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT MON AUG 6 2018

NMZ515-528-529-062015-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
148 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sapello, or 12 miles north of Las Vegas, moving southeast at 10 mph.

Nickel size hail,wind gusts up to 50 mph, and heavy rain will be
possible with this storm.

Locations impacted include...
Las Vegas, Montezuma, El Porvenir, Storrie Lake State Park, Sapello,
Manuelitas and Gallinas.

This includes Interstate 25 between Mile Markers 348 and 362.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3576 10543 3588 10518 3572 10498 3557 10530
TIME...MOT...LOC 1947Z 326DEG 7KT 3578 10527

Shoemake
Special weather statement, Aug 6, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT MON AUG 6 2018

NMZ529-062045-
Northeast Highlands-
216 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Storrie Lake State Park, or 7 miles north of Las Vegas, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Storrie Lake State Park and Montezuma.

This includes Interstate 25 between Mile Markers 344 and 363.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3581 10511 3577 10504 3575 10503 3577 10501
      3569 10482 3546 10515 3565 10529 3569 10526
      3571 10527 3573 10522 3574 10523 3581 10515
TIME...MOT...LOC 2016Z 316DEG 11KT 3570 10520

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM MDTSevere Thunderstorm WarningABQColfax, Union45 min
Aug 5, 7:40 PM MDTSpecial Weather StatementABQUnion35 min
Aug 6, 1:01 PM MDTSpecial Weather StatementABQColfax29 min
Aug 6, 1:48 PM MDTSpecial Weather StatementABQMora27 min
Aug 6, 2:12 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 6, 2:52 PM MDTAreal Flood AdvisoryABQCatron113 min
Aug 6, 3:10 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel65 min
Aug 6, 3:14 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 6, 3:23 PM MDTSevere Thunderstorm WarningABQColfax51 min
Aug 6, 4:19 PM MDTSpecial Weather StatementABQTorrance26 min
Aug 6, 4:23 PM MDTFlash Flood WarningABQCatron4 hr
Aug 6, 4:25 PM MDTSpecial Weather StatementABQColfax35 min
Aug 6, 4:30 PM MDTSevere Thunderstorm WarningABQColfax, Mora45 min
Aug 6, 4:42 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 6, 4:44 PM MDTSevere Thunderstorm WarningABQColfax31 min
Aug 6, 5:15 PM MDTSpecial Weather StatementABQColfax30 min
Aug 6, 5:44 PM MDTSpecial Weather StatementABQLincoln31 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.